Alert archive / Washington / Wind Advisories in 2024

Wind Advisory 5, NWS Seattle, WA

February 14, 2024

NWS Seattle, WA issued this wind advisory at Feb 14, 2024, 8:27 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2024, 8:27 PM PST (04:27 UTC)
Expired
Feb 15, 2024, 7:00 AM PST
In force
11 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

014 
WWUS76 KSEW 150427
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
827 PM PST Wed Feb 14 2024

WAZ555-151230-
/O.NEW.KSEW.WI.Y.0005.240215T0427Z-240215T1500Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
827 PM PST Wed Feb 14 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM PST THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...East Puget Sound Lowlands.

* WHEN...Until 7 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds will be located near the
  Cascade gaps, particularly towards Enumclaw and North Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
221 
WWUS76 KSEW 151217
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
417 AM PST Thu Feb 15 2024

WAZ555-151500-
/O.CON.KSEW.WI.Y.0005.000000T0000Z-240215T1500Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
417 AM PST Thu Feb 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...East Puget Sound Lowlands.

* WHEN...Until 7 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Feb 14, 3:11 PM PST, 5 hours 16 minutes earlier.

Area forecast discussion, Feb 14, 3:11 PM PST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
311 PM PST Wed Feb 14 2024

.SYNOPSIS...A front will cross the region tonight, bringing in
widespread precipitation, cooler temperatures, and breezy winds
through Thursday night. Wet conditions will linger into Friday,
where a period of a rain/snow mix is possible for the lowlands
early Thursday and Friday mornings. Active weather will continue
through the weekend and into next week as temperatures follow a
warming trend, but no significant impacts are expected beyond
Friday morning.

* SNOW: A storm system will spread up to 12 to 15 inches of heavy
  snow over the southern WA Cascades through Thursday. The
  heaviest snow will fall over Mount Rainier and southward, with
  roughly 15 inches forecast over White Pass on Highway 12. Areas
  south and west of the Puget Sound will see up to 2 to 3 inches
  of snow accumulation through Thursday morning, while the Seattle
  metro area lowlands will see a rain/snow mix with no widespread
  accumulations.

* WIND: Northeast Fraser River outflow winds will continue through
  Thursday evening across the northern Salish Sea and Strait,
  reaching 25-35 mph with gusts to 30-40 mph. Easterly mountain
  gap winds will also increase today through Thursday, with gusts
  up to 40-45 mph possible across the mountain passes.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...A low pressure system
will continue to progress towards the Washington coast this
afternoon and evening, tightening the pressure gradient and
maintaining breezy Fraser River outflow winds. This will also
enhance mountain gap winds with gusts to 40-45 mph through the
mountain passes.

A front will continue to lift across the region this evening,
spreading precipitation northward across western Washington into
Thursday morning. Cooler air will filter in and cause snow levels
to lower to 400-500 ft overnight tonight. For much of the lowlands
east and north of the Puget Sound, overnight low temperatures will
bottom out slightly above freezing, allowing precipitation to
fall as a cold rain or rain/snow mix with minimal accumulations.
Temperatures will warm Thursday morning, shifting precipitation
back to rain and melting any accumulations that do occur quickly.

Elsewhere over the Hood Canal and Kitsap Peninsula, cold air
enhanced by damming and upslope from the Olympics will create
more favorable conditions for snow accumulation. Ensembles
maintain a moderate (50 to 60 percent) chance of at least an inch
of snow accumulation through Thursday morning for these areas
along with parts of the Chehalis Valley and southern Puget Sound
lowlands south of Olympia. A Winter Weather Advisory remains in
effect across these areas through Thursday morning for up to 3
inches of snow which may cause slippery travel conditions during
the morning commute. Snow amounts may be locally higher for areas
of Kitsap west of Bremerton, where some ensembles show a chance
(30 percent) to 5 inches of snow accumulation.

While precipitation will lighten throughout the day Thursday over
the lowlands, the surface low will meander along the coast and
focus the bulk of the continued moisture fetch over the Cascades
from Mount Rainier southward. Areas including Paradise at Mount
Rainier and White Pass along Highway 12 are on track to see
roughly 15 inches of snow accumulation tonight through Thursday
evening. A Winter Weather Advisory for the southern Cascades of
Pierce and Lewis Counties will continue through Thursday evening
for snowfall totals of 12-15 inches that may cause difficult
travel conditions.

Low pressure will shift westward Thursday night as weak ridging
amplifies towards western Washington. This will strengthen the
gradient and maintain breezy easterly winds. Another wave of
moisture will lift across western Washington, maintaining the
threat of more lowland mixed precipitation and higher elevation
snowfall. Temperatures across the lowlands will be even cooler
overnight into Friday morning, but the Seattle metro maintains a
low (20 to 30 percent) chance of falling below freezing. This will
minimize travel impacts for lowlands around the Sound, but colder
air in place across the Hood Canal area and Chehalis Valley may
allow for a brief round of additional light snowfall accumulation.
Light snow will also accumulate over the mountains, though amounts
will be light.

Weak ridging will build northward into the region on Friday,
allowing conditions to briefly dry out. Temperatures will
also warm up several degrees, peaking above the 50 degree mark
across the lowlands on Friday afternoon. Another round of
widespread precipitation will begin to move onshore late Friday
into Saturday as a deep low progresses towards the coast. Warmer
conditions will allow snow levels to stay above 3500 ft, resulting
in more lowland rain and mountain snow.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...Active weather will
stretch into Sunday as the first in a series of frontal systems
pushes onshore. Medium range models and ensembles continue to show
a strong Pacific system moving into California, hinting at warmer
pattern with marginal wrap around moisture for much of the
Pacific Northwest into the middle of next week. The forecast
continues to reflect a warming trend through the long-term with
temperatures staying in the 50s across the lowlands and snow
levels to stay at or above 4000 ft, confining snowfall to higher
terrain of the Olympics and Cascades.

&&

.AVIATION...Northwesterly flow aloft today. Combination of
trough moving into Western Washington and upper level low moving
into the Oregon coastal waters turning flow aloft westerly. Offshore
flow in the lower levels.

VFR across all terminals this afternoon as a middle level cloud deck
arrives from the south. Easterly surface winds are elevated at BLI
and HQM. Rain will return late tonight before transitioning to a
rain and snow mix for some areas of the lowlands. Ceilings lowering
down to 4000-5000 feet 03z-09z tonight with light rain.
Precipitation changing to snow near Hood Canal and Black Hills after
09z with possible visibility down to 1-3sm until 15z.

KSEA...VFR cigs this afternoon with easterly surface winds.
Crosswind component likely to stay below 20 kt outside of a few
gusts to 20 kt between 03-06Z. Precipitation will begin again around
08Z as a rain and snow mix, transitioning to light snow around 12Z.
Although the temperatures will remain above freezing and
accumulations are not expected, flakes in the air may reduce both
slantwise and surface visibilities. Returning to -SHRA by 16Z with
easterlies continuing throughout the period.

Kristell

&&

.MARINE...Offshore gradients will increase today as a 1000
mb low approaches the waters. The low will track northward into
the coastal waters tonight and weaken before dissipating Thursday.
Offshore gradients will continue Friday with a frontal system
moving inland Saturday.

Small craft advisories remain in place for easterly winds in the
Northern Inland Waters, the Strait of Juan de Fuca, and the
Coastal Waters into Thursday night. Possible gales over the coastal
waters Friday as a frontal system approaches, although with
easterlies continuing, confidence is lower on this outcome. Seas
building to 10 or 11 feet late Thursday afternoon into Thursday
evening with the seas subsiding below 10 feet Friday.

Kristell

&&

.HYDROLOGY...No river flooding is expected over the next seven
days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Thursday for Hood Canal Area-Lower Chehalis Valley Area-
     Southwest Interior.

     Winter Weather Advisory until 10 PM PST Thursday for West Slopes
     South Central Cascades and Passes.

PZ...Small Craft Advisory until 4 AM PST Friday for Central U.S.
     Waters Strait Of Juan De Fuca-Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-Northern Inland Waters Including The San Juan Islands-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 8:00 PM PSTWinter Storm WarningSEW14 hr
Feb 15, 2:30 AM PSTGale WatchSEW12 hr
Feb 15, 2:10 PM PSTGale WarningSEW47 hr
Feb 15, 2:10 PM PSTSmall Craft AdvisorySEW3 days
Feb 15, 3:07 PM PSTWind AdvisorySEW12 hr

Nearby

Wind Advisories in Washington, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.